Alert archive / Indiana / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 45, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 23, 2020, 3:36 PM EDT for Rush County, Indiana. It was in force for 39 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2020, 3:36 PM EDT (19:36 UTC)
- Expired
- May 23, 2020, 4:15 PM EDT
- In force
- 39 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Rush County, IN
The radar
The Indianapolis radar (KIND), 67 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 3:40 PM EDT | TSTM WND DMG | 3 Ene Arlington, IN | TREES DOWN. |
| May 23, 3:40 PM EDT | HAIL 0.7 | 3 Ene Arlington, IN | DIME SIZED HAIL AND THUNDERSTORM WINDS IN EXCESS OF 50 MPH. |
| May 23, 3:40 PM EDT | HAIL 1.75 | 2 S Carthage, IN | TIME ESTIMATED. |
| May 23, 3:45 PM EDT | HAIL 0.25 | 2 N Rushville, IN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1176 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
117 WUUS53 KIND 231936 SVRIND INC139-232015- /O.NEW.KIND.SV.W.0045.200523T1936Z-200523T2015Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Indianapolis IN 336 PM EDT Sat May 23 2020 The National Weather Service in Indianapolis has issued a * Severe Thunderstorm Warning for... Rush County in central Indiana... * Until 415 PM EDT. * At 335 PM EDT, a severe thunderstorm was located 7 miles northwest of Rushville, or 15 miles northeast of Shelbyville, moving east at 35 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Rushville, Knightstown, Carthage, Glenwood, New Salem, Mays and Arlington. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3959 8563 3979 8563 3979 8530 3945 8530 TIME...MOT...LOC 1935Z 287DEG 30KT 3967 8556 HAIL...1.00IN WIND...<50MPH $$ MK
3 follow-up statements
063
WWUS53 KIND 231957
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
357 PM EDT Sat May 23 2020
INC139-232015-
/O.CON.KIND.SV.W.0045.000000T0000Z-200523T2015Z/
Rush IN-
357 PM EDT Sat May 23 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR EASTERN RUSH COUNTY...
At 355 PM EDT, a severe thunderstorm was located near Rushville, or
16 miles west of Connersville, moving east at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated. At 340 PM EDT, dime size hail and winds
over 50 mph were reported near county roads 300 north and
400 west.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Rushville, Glenwood, Mays and New Salem.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3964 8552 3974 8548 3979 8530 3945 8530
TIME...MOT...LOC 1955Z 267DEG 20KT 3968 8545
HAIL...1.00IN
WIND...<50MPH
$$
MK566
WWUS53 KIND 232007
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
407 PM EDT Sat May 23 2020
INC139-232015-
/O.CON.KIND.SV.W.0045.000000T0000Z-200523T2015Z/
Rush IN-
407 PM EDT Sat May 23 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR NORTHEASTERN RUSH COUNTY...
At 407 PM EDT, a severe thunderstorm was located over Glenwood, or 9
miles west of Connersville, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Rushville and Glenwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3963 8545 3975 8539 3979 8530 3958 8530
TIME...MOT...LOC 2007Z 287DEG 30KT 3965 8532
HAIL...1.00IN
WIND...60MPH
$$
MK099
WWUS53 KIND 232020
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
420 PM EDT Sat May 23 2020
INC139-232029-
/O.EXP.KIND.SV.W.0045.000000T0000Z-200523T2015Z/
Rush IN-
420 PM EDT Sat May 23 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RUSH COUNTY HAS
EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire. However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.
LAT...LON 3963 8545 3975 8539 3979 8530 3958 8530
TIME...MOT...LOC 2019Z 287DEG 30KT 3962 8520
$$
MKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:22 PM EDT, 1 hour 14 minutes earlier.
Area forecast discussion, May 23, 2:22 PM EDT, 1 hour 14 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 222 PM EDT Sat May 23 2020 .UPDATE... The LONG TERM section has been updated below. && .SYNOPSIS... Issued at 200 AM EDT Sat May 23 2020 High pressure strengthening over the southeastern United States will result in a very warm and humid air mass arriving in Central Indiana this weekend and for the start of the next work week. This in combination with a passing upper level disturbance may lead to some showers and thunderstorms across Central Indiana this afternoon and evening. More showers and thunderstorms will be possible on Sunday and Monday afternoon and evening as daily afternoon and evening showers and thunderstorms will be possible. The warm and humid weather is expected to persist into the next work week with above normal temperatures and continued chances for showers and thunderstorms each day. && .NEAR TERM /Today/... Issued at 200 AM EDT Sat May 23 2020 Surface analysis early this morning shows a dry warm front across central Illinois and SW Indiana...pushing northeast within the flow aloft. Easterly surface flow was in place across Central Indiana...but southerly flow was found in the wake of the warm front. GOES16 shows some mid and high clouds ahead of the front. Strong convection was found across TX and OK. The models suggest the warm front will surge northward across the forecast area this morning...placing Central Indiana within the warm sector along with warm and humid southerly flow. Dew points in the low to middle 60s look to be in place in the wake of the front...and we will expect these to advect to Central Indiana this afternoon resulting in warm and humid conditions. Forecast soundings today show steep lapse rates this afternoon favorable for convection. Convective temps look to be attained quite easily within the warm air mass and CAPE values to to surge over 2000 J/KG with pwats over 1.3 inches. Further aiding convection possibilities...the models suggest a short wave moving through the Great lakes and parts of Indiana aloft this afternoon and evening about the same time as max heating. HRRR suggests sct convection across this afternoon and evening. Thus will trend pops at or above the NBM this afternoon. Given the very warm air mass expected will also trend highs at or above the NBM also. && .SHORT TERM /Tonight through Monday Night/... Issued at 200 AM EDT Sat May 23 2020 Through Monday night the models continue to suggest a strong trough in place across the Rockies and western plain states. This highly amplified pattern aloft is result in strong ridging across the east coast and a resultant...warm...humid...southerly flow to Central Indiana. In response to the strong ridging in place aloft...strong high pressure sets up over the southeastern United states...creating a warm and moist gulf of mexico flow of air to the Ohio Valley. 850mb temps look to rise to the to around 14-15C and remain steady through Monday Night as there appears to be little change in the airmass. The models suggest some weak waves arriving within the southerly flow aloft that could produce some upper support...however confidence in these features is low. More confidence for daily showers and storms is present due to the details suggested within the forecast soundings each afternoon and evening. The forecast soundings show steep lapse rates each day...favorable for diurnal convection along with CAPE on Sunday and Monday afternoons near 3000 J/KG and 2500 J/KG respectively as pwats remain quite moist. Given the very warm and humid air mass in place along with plentiful late May sunshine...will trend temperatures at or above NBM. && .LONG TERM /Monday night through Friday/... Issued at 222 PM EDT Fri May 23 2020 Warm temperatures and occasional convection will highlight the long term. Models and ensembles agree split flow will result in the faster flow to graze the upper Great Lakes as an upper low settles across the southern Plains. At the surface, there will be a warm, moist and unstable flow of Gulf air across central Indiana. This will result in prolonged above normal temperatures and mainly afternoon mesoscale convection due to displaced dynamics. The National Blend looks good regarding temperature and PoP trends. && .AVIATION /Discussion for the 23/18Z TAF Issuance/... Issued at 1245 PM EDT Sat May 23 2020 GFS LAMP and SREF lend high confidence in VFR conditions away from convection. High Resolution Rapid Refresh suggest scattered thunderstorms will move over central Indiana 18z-24z. Confidence in timing for each terminal is low to moderate though, so will keep VCTS going through 00z unless last minute radar data improves confidence enough for tempo groups. Winds will be from the south around 10 knots and then switch to southwest less than 10 knots after 09z Sunday. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && SYNOPSIS...Puma NEAR TERM...Puma SHORT TERM...Puma LONG TERM...MK AVIATION...MK
Hazardous weather outlook, May 23, 3:36 AM EDT, 12 hours before
Hazardous Weather Outlook National Weather Service Indianapolis IN 336 AM EDT Sat May 23 2020 INZ021-028>031-035>049-051>057-060>065-067>072-240745- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 336 AM EDT Sat May 23 2020 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: There is a MARGINAL RISK for severe thunderstorms across much of Central Indiana this afternoon and evening. Hazards: Large Hail...Damaging Winds...Lightning. Timing: after 2 pm. Discussion: An upper level weather disturbance along with a warm and humid air mass across Central Indiana may result in scattered showers and thunderstorms this afternoon and evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Outlook: Thunderstorms are possible Sunday through Friday. Discussion: A warm and humid air mass will arrive over Central Indiana this weekend. Afternoon and evening showers and thunderstorms are possible Sunday through Friday. It is too soon to determine if the storms will be severe. Lightning is a threat from any thunderstorm. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind Puma
In the hours before
Special weather statement, May 23, 12:39 PM EDT, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1239 PM EDT Sat May 23 2020
INZ044-051-052-231730-
Clay IN-Parke IN-Vigo IN-
1239 PM EDT Sat May 23 2020
...SPECIAL WEATHER STATEMENT...
At 1239 PM EDT, Doppler radar was tracking a strong thunderstorm over
Dennison, or near Marshall, moving northeast at 30 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Terre Haute, Brazil, West Terre Haute, Prairieton, Seelyville,
Knightsville, Rosedale, Harmony, Staunton, Carbon, Fontanet,
Shepardsville, Lena, Bridgeton, North Terre Haute, Indiana State
University and Sandford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3958 8753 3961 8748 3961 8738 3965 8739
3980 8712 3965 8701 3954 8701 3933 8751
3936 8753
TIME...MOT...LOC 1639Z 238DEG 28KT 3944 8760
MKSpecial weather statement, May 23, 2:54 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
254 PM EDT Sat May 23 2020
INZ047>049-056-057-231945-
Rush IN-Henry IN-Shelby IN-Hancock IN-Marion IN-
254 PM EDT Sat May 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SHELBY...SOUTHERN
HANCOCK...NORTHWESTERN RUSH...SOUTHEASTERN MARION AND SOUTHWESTERN
HENRY COUNTIES UNTIL 345 PM EDT...
At 253 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Beech Grove, or 12 miles northwest of Shelbyville,
moving east at 35 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Indianapolis, Shelbyville, Greenfield, Rushville, Knightstown, New
Palestine, Morristown, Carthage, Fairland, Spring Lake, Arlington and
Boggstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3962 8544 3954 8595 3964 8595 3964 8600
3973 8603 3988 8553
TIME...MOT...LOC 1853Z 254DEG 29KT 3967 8591
MKThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 12:39 PM EDT | Special Weather Statement | IND | Vigo | 51 min |
| May 23, 2:06 PM EDT | Severe Thunderstorm Warning | IND | Hancock, Johnson, Marion | 24 min |
| May 23, 2:51 PM EDT | Areal Flood Advisory | IND | Hendricks, Marion | 3 hr |
| May 23, 2:54 PM EDT | Special Weather Statement | IND | Rush | 51 min |
| May 23, 3:06 PM EDT | Severe Thunderstorm Warning | IND | Hancock, Henry, Rush, Shelby | 24 min |
| May 23, 4:04 PM EDT | Areal Flood Advisory | IND | Rush | 3 hr |
| May 23, 4:48 PM EDT | Special Weather Statement | IND | Brown | 27 min |
| May 23, 5:33 PM EDT | Severe Thunderstorm Warning | IND | Jackson, Jennings | 42 min |
| May 23, 5:39 PM EDT | Special Weather Statement | IND | Bartholomew | 36 min |
| May 23, 5:42 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Decatur | 32 min |
| May 23, 6:02 PM EDT | Areal Flood Advisory | IND | Jackson | 3 hr |
| May 23, 6:10 PM EDT | Severe Thunderstorm Warning | IND | Jackson, Jennings | 17 min |
| May 23, 6:24 PM EDT | Areal Flood Advisory | IND | Bartholomew | 3 hr |
| May 23, 6:26 PM EDT | Special Weather Statement | IND | Decatur | 19 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.